MAUDE Adverse Event Report: H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION

H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION
Model Number AMICA-PROBE
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Technical analysis visual inspection: both applicator's tip are broken in correspondence of the end of the external stainless steel cannula.The pieces left in the patient's body are approximately 14 mm long and are made of a ptfe and gold coated brass tip and a ptfe coated zirconia tube.Both distal extremities of the broken applicators show a blackened rim.Other tests: all 28 applicators in your warehouse were shipped back as a preventative measure.Six of such applicators were tested in chicken breast at 100 w for 15 minutes.All six ablations were completed successfully without any anomalous behavior.One of the six applicators was afterwards disassembled to compare its realization with the manufacturing specifications.All criteria were met by the analyzed piece.The calibration of the generator used in the case was checked by a third party without finding any anomaly.Problem cause: the blackening of the green ptfe coating testifies that a high temperature was reached within the zirconia tube.The breakage took place in the region where the electric field is maximum.These findings are compatible with an electric breakdown of the zirconia followed by an electric discharge.Normally, the dielectric strength of the zirconia tube is high enough to withstand the electromagnetic field emitted by the antenna at any input power supplied by the amica-gen microwave generator.However, the dielectric strength can be locally reduced by microscopic cracks.The presence of such cracks is investigated in the quality control checks on the ceramic before the assembly and flawed pieces are rejected.However, once the zirconia tube is coated, it is impossible to detect them.An undue mechanical stress during or after the assembly could have resulted in a microscopic crack that reduced the dielectric strength of the antenna.Such stress could occur during manufacturing, transportation or clinical use.The absence of anomalies observed during the ablations with other applicators from the same lot performed both in laboratory (n=6) and in clinics (n=5, as referred), allows to conclude that there is no widespread underperformance of applicators from lot 37210.Risk analysis: when the tip of the applicator is released in the patient body, the patient is at risk of mechanical, chemical and biological interactions between the object and the body.The chemical risk can be rejected because all the components of the tip are made of biocompatible materials.The biological risk can also be excluded because the applicator is sterile.The risk of mechanical interaction can be evaluated by the physician, who can decide either to remove the tip or to let it in place.In most cases, it is negligible, because the breakage in the body happens due to hard, carbonized tissues sticking to the tip.In this case, also, the tip is embodied in a thick layer of carbonized tissues surrounded by necrotized tissues.Carbonized and necrotized tissues are hard, thus making the possibility of migration of the piece extremely unlikely.Another risk associated to the detachment of the tip is tumor "seeding", i.E.The dissemination of viable tumor cells along the insertion path caused by the impossibility of cauterizing it during the withdrawal of the applicator ("track ablation" maneuver), if desired.These aspects are considered in the risk analysis of the device.Combining the gravity of the failure with its frequency and with the efficacy of the applied remedies, the resulting residual risk is below the minimum benefit expected by the clinical treatment.It is worth noting that the type of failure here dealt with is very rare, with an overall frequency of approximately 2 10-4.However, such frequency is approximately 10 times higher in us, with most occurrences taking place in massachusetts general hospital.Since another occurrence was recorded on brigham and women's hospital, which shares the same courier with mgh, the hypothesis of a transportation related damage should be carefully considered.The transportation chain should be thoroughly analyzed.
 
Event or Problem Description
14gx15cm amica probe tip malfunction following standard safety protocol resulting in dislodgment of the probe tip in the liver during ablation.The ablation was aborted within 15sec of the first ablation cycle.The probe was removed and a new 14gx150mm amica probe was used to re-attempt ablation.Following standard safety practice the new probe was inserted into the area of the tumor.After 1.5min into the ablation cycle, the machine abruptly cut off due to similar issues as the first incident.The probe tip was also found to be dislodged in the liver.The lot numbers of these two devices were the same lot #37210.

Brand Name
HS AMICA
Common Device Name
APPLICATOR FOR MICROWAVE ABLATION
Manufacturer (Section D)
H.S. HOSPITAL SERVICE S.P.A.
via a.vacchi 23/25
aprilia, latina 04011
IT  04011
MDR Report Key9748942
Report Number0008010312-2020-00001
Device Sequence Number11416033
Product Code GEI
UDI-Device Identifier08033055147163
UDI-Public08033055147163
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150112
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2024
Device Model NumberAMICA-PROBE
Device Catalogue NumberAPK14150T19V5
Device Lot Number37210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/01/2020
Initial Report FDA Received Date02/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR